High Wind, Southern Rocky Mountain Front
- When
- June 15, 9:15 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Mesonet station delmt dellwo (mcscn).
A strong cold front pushed through Montana on June 15th, bringing some gusty winds as high pressure quickly moved into the area. This strong pressure gradient combined with the terrain to produce a few reports of wind gusts in excess of 60mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong cold front pushed through Montana on June 15th, bringing some gusty winds as high pressure quickly moved into the area. This strong pressure gradient combined with the terrain to produce a few reports of wind gusts in excess of 60mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 15, 7:39 PM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 839 PM MDT Tue Jun 15 2021 .SYNOPSIS... A Pacific cold front will shift winds to westerly for most areas tonight with windy conditions continuing into Wednesday across north- central Montana. Somewhat cooler but mainly dry conditions follow for the rest of the week. && .UPDATE... Updated forecast is out. Main adjustments this evening were to end the heat advisory, as cooler air moves into the region, and add thunderstorms for areas north of Great Falls. At 830 PM, scattered thunderstorms are mainly affecting areas along/north of Highway 2 from East Glacier Park to Kremlin. The storms should continue to move northward, and exit the area mostly by Midnight. It remains a bit windy overnight, but temperatures will continue to cool. Much cooler temperatures along with dry conditions expected tomorrow. Brusda && .AVIATION... 610 PM MDT Tue Jun 15 2021 (16/00Z TAF period) Main concern overnight is isolated thunderstorms over North Central MT, mainly before 08z. For now, I kept thunderstorms out of the terminals. A wind shift has occurred in most areas to the west/northwest, with some gusty winds. The gusty winds will continue into Wednesday. Finally, smoke from wildfire will reduce visibility at times, especially in the White Sulphur Springs area. Mountains passes could be obscured at times by smoke between Helena/Bozeman through the period. Brusda && .FIRE WEATHER... Update 830 PM...The Red Flag Warning will continue, as low humidity and gusty west winds continue over the far eastern portions of the region. Cooler air, along with higher humidity is slowly working in from the west, but it will take a few more hours before it moves through the entire eastern portions of our region. Thus the Red Flag Warning will continue. Brusda Critical fire weather conditions developed as expected today in hot, dry, and windy weather, especially across southern and eastern portions of central/north- central MT where fire danger/fuel dryness is highest. Further north, gusty southwest winds shifting to westerly this evening as a cold front moves through the region. Cooler temperatures will bring some improvement on Wednesday with windy conditions persisting across mainly north-central Montana. && .PREV DISCUSSION... /ISSUED 300 PM MDT Tue Jun 15 2021/ Another day of record setting high temperatures has developed today, along with gusty west- southwest winds and critically low relative humidity. Temperatures rose rapidly this morning as the shallow surface layers mixed out to the well established layer of warmer air aloft. A surface low pressure has developed and is now positioned over Havre. The trailing surface trough extends back through Southwest Montana, providing just enough instability for some scattered cumulus development. The Pacific cold front associated with this system has crossed the northern Rockies and is beginning to press across western portions of North-central Montana. There is a slight chance of a shower or rumble of thunder through this evening along the front, but very little chance of measurable precipitation reaching the surface. The front will progress eastward, causing a switch to westerly winds, gradually lower temperatures, and higher humidity. PN Temperatures on Wednesday will be around 15-20 degrees cooler than today thanks to the cold front and suppression of the upper level ridge as the previously mentioned upper trough lifts NE across western Canada. Pressure gradient and winds aloft decrease slowly through the day Wednesday but afternoon mixing will keep windy conditions in place, especially across north- central MT where 30-40 mph wind gusts will likely continue into the early afternoon, especially along the Hi-line. Area remains under a relatively flat westerly flow aloft Thursday and Friday for dry conditions with temperatures warming slightly. Longer range model ensembles continue to support a more northwesterly flow aloft developing this weekend into early next week as the SW US upper level ridge drifts offshore and amplifies. Still a large spread among deterministic models in the handling of shortwave energy during this period but the overall pattern would support a shift towards more seasonable temperatures and better chances for precipitation going into next week. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 49 77 44 80 / 10 0 0 0 CTB 47 71 42 75 / 10 0 0 0 HLN 53 81 49 84 / 10 0 0 0 BZN 47 82 44 85 / 0 0 0 0 WYS 41 78 38 79 / 0 0 0 0 DLN 45 82 43 83 / 0 0 0 0 HVR 54 78 47 78 / 20 0 0 0 LWT 51 75 45 77 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight MDT tonight Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest... Eastern Beaverhead National Forest...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties. Red Flag Warning until 10 PM MDT this evening Gallatin National Forest. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM NON-TSTM WND GST 4 W HAVRE 48.55N 109.77W
06/15/2021 M48 MPH HILL MT ASOS
ASOS STATION KHVR HAVRE AIRPORT.
0830 AM NON-TSTM WND GST 14 NNW JOPLIN 48.74N 110.93W
06/15/2021 M48 MPH LIBERTY MT MESONET
MESONET STATION DW4821 CHESTER.
0100 PM NON-TSTM WND GST 6 WSW BIG SKY 45.23N 111.45W
06/15/2021 M49 MPH MADISON MT MESONET
MESONET STATION YCTIM 6.3 W BIG SKY
(AVALANCHE).
0157 PM NON-TSTM WND GST 4 NNE MCALLISTER 45.50N 111.70W
06/15/2021 M52 MPH MADISON MT MESONET
MESONET STATION MTNOR NORRIS HILL (MT DOT).
0215 PM NON-TSTM WND GST 5 ENE DILLON 45.25N 112.55W
06/15/2021 M52 MPH BEAVERHEAD MT ASOS
ASOS STATION KDLN DILLON AIRPORT.
0235 PM NON-TSTM WND GST 5 NNE CAMERON 45.27N 111.65W
06/15/2021 M49 MPH MADISON MT AWOS
AWOS STATION KEKS ENNIS BIG SKY AWOS.
0305 PM NON-TSTM WND GST 21 SW LIMA 44.47N 112.95W
06/15/2021 M51 MPH BEAVERHEAD MT MESONET
MESONET STATION HRKM8 HARKNESS RAWS.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 PM MDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM NON-TSTM WND GST 1 WNW WEST YELLOWSTONE 44.67N 111.12W
06/15/2021 M51 MPH GALLATIN MT AWOS
AWOS STATION KWYS W YELLOWSTONE AWOS.
0459 PM NON-TSTM WND GST 4 NE LIMA 44.69N 112.54W
06/15/2021 M50 MPH BEAVERHEAD MT MESONET
MESONET STATION LMRM8 ANTELOPE RAWS.
0604 PM NON-TSTM WND GST 7 SSW BIG SKY 45.17N 111.36W
06/15/2021 M57 MPH GALLATIN MT MESONET
MESONET STATION YLWM8 YELLOW MULE RAWS.
&&Special Weather Statement National Weather Service Great Falls MT 817 PM MDT Tue Jun 15 2021 MTZ009>011-044>046-160330- Northern Rocky Mountain Front-Eastern Glacier-Hill-Toole-Liberty- Eastern Pondera- Including the cities of Logan Pass, Marias Pass, Browning, Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, Shelby, Sunburst, Chester, Whitlash, Brady, and Conrad 817 PM MDT Tue Jun 15 2021 ...Scattered Thunderstorms to affect the Highway 2 corridor before 930 PM... At 815 PM, scattered thunderstorms are moving northward, through the northern portions of North Central MT. These storms will mainly affect areas along and north of the Highway 2 corridor, from East Glacier Park to Havre. Expect a brief period of rain, wind gusts near 45 mph and small hail as the storms move through.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
850 PM MDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM NON-TSTM WND GST 8 W TOWNSEND 46.31N 111.70W
06/15/2021 M50 MPH BROADWATER MT MESONET
MESONET STATION EKHM8 ELKHORN RAWS - 8 W
TOWNSEND.
&&
BRUSDASpecial Weather Statement
National Weather Service Great Falls MT
941 PM MDT Tue Jun 15 2021
MTZ011-160430-
Hill MT-
941 PM MDT Tue Jun 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HILL AND NORTHERN
CHOUTEAU COUNTIES UNTIL 1030 PM MDT...
At 940 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Gildford, or 18 miles northwest of Big Sandy, moving
northeast at 40 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Gildford around 950 PM MDT and near Havre by 1015 PM MDT.
Other locations impacted by this storm include Kremlin and Laredo.
LAT...LON 4880 10955 4848 10950 4830 11025 4831 11038
4842 11051 4892 10992
TIME...MOT...LOC 0340Z 230DEG 43KT 4841 11033
BH2 high wind. Local standard time, as filed.
Mesonet station delmt dellwo (mcscn).
Asos station kctb cut bank airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965936, 965939.